I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

side effects of RT?

User
Posted 29 Jun 2014 at 16:31
Please tell me what side effects you had during and after RT?

If they continued afterwards how long did they last?

Did anything like diet help or make worse?

Thanks

User
Posted 29 Jun 2014 at 23:21

Hi Jonny,

Most men seem to have HT prior to and during RT and increasingly 1-3 years after it. Perhaps you are aware of possible side effects of HT about which there are threads on the forum and some of these side effects can be more severe when a man has RT. Whilst having my External Beam RT, a side effect which I had not previously had was the increasing frequency in the need to pass water. At worst in the latter part of RT I was getting up up to 8 times a night but this gradually reduced over a few weeks after RT ended until I was back to my pretreatment nocturnal frequency. Similarly, during the day I was also urinating more frequently. Others have also experienced this to some degree. Some men also find their motions are changed. Some hospitals ask men to change diet and habits and adopt other measures as affects bowels during RT so their prostate is always in a similar position. Hospitals will likely advise on requirements. Men can find that for much of the time on RT they have very loose motions or even as in my case very hard stools. (Maybe I should have had more fibre?)

I already got tired more quickly due to HT and RT seemed to make this worse so I reduced my exertions to a more comfortable level but was able to step this up after RT ended. Most men seem to cope well with RT though there have been a few cases where men have been greatly affected and in rare cases a few men have had to discontinue RT which is unfortunate as RT is most effective when men complete the full course rather than have to take several days off of schedule or abandon the RT.

Some men experience soreness at the anus area at some point during RT treatment. If the treating hospital has not previously warned about this possibility, the patient should ask the radiologists for recommendations. This is usually to use a mild non scented soap and a mild ointment which should be applied sparingly. I was prescribed Bepathen which is a mild ointment mainly used for nappy rash but different hospitals have other recommendations.  Suffice to say the ointment helped and the soreness abated by the end of my RT.

Edited by member 30 Jun 2014 at 10:09  | Reason: Not specified

Barry
User
Posted 30 Jun 2014 at 11:38
Thanks

I am not having HT just RT

I have had the robotic surgery but it had spread to the inked margin

I am totally incontinent (with urine) since the operation, so the frequency doesn't bother me

The bowel problems that might happen do frighten me though

Also, do they continue after RT has finished?

User
Posted 30 Jun 2014 at 11:54
Jonny I had RT after my op and didn't really suffer from any noticeable side effects. If you can follow the routine each day ie empty bowel and full bladder you may get through it without a problem.

Your onc will keep a check on you and prescribe something if required. I didn't change my diet either as they said they would suggest that only if I was having any problems

Good luck with it

Bri

User
Posted 02 Jul 2014 at 02:25

Hi Jonny,

As regards bowel problems, radiation can cause irritation to the bowel and intestine in a few men which can lead to diarrhoea and blood in stools and some rectal leakage fairly early on which in most cases clears up over time. In a very few cases a fistula may form that requires surgery. RT damage can manifest itself many years later resulting in late effects with the possibility of initiating further cancer(s) but the latter is quite rare. In common with many mem I experienced mucus in my stools which continued for several months after RT. This also happened sometimes when I passed wind. I called it 'wet farts' which on a few occasions let to accidents!

All treatment has some risk and until you have your RT you will not know the extent to which you are affected. RT is constantly being refined and modern application should result in still fewer/milder side effects. Whether you have RT is of course a decision for you but I am glad I had it. Incidentally, a friend of mine had a failed RP which was in his case followed up with HT and RT. He did experience diarrhoea for several months after the RT before it ended but his PSA has remained virtually undetectable for the last 5+ years. So, so far so good.

NB.  I first posted this at 2.25 but it has been shown as 1.25 - another update needed?

Edited by member 02 Jul 2014 at 10:02  | Reason: Not specified

Barry
User
Posted 02 Jul 2014 at 06:17
Hi Johnny,

Firstly all of us react differently to RT, I received RT 15 years ago (when it wasn't so well defined) and sailed through it, no side effects at all. That's not to say that the next bloke down the line didn't suffer any side effects.

I went for 9 years before I had any problems which was a very weak urine flow, this was due to scar tissue from the RT so I then had a TURP. It was following this TURP that my PSA started to rise. All I can advise is get as fit as you can, ask your RT team about diet and go into it in a positive frame of mind.

Life is for living

Barry ( alias Barrington )

User
Posted 02 Jul 2014 at 09:21
Hi Johnny

As regards bowels: its now a good 5 years since my RT. Since RT I've no real bowel issues and have now had 3 bowel screening tests -- all Ok.

I would agree ask your RT team about diet etc as some patients have different needs as regards diet and how much water to drink beforehand. I sailed through RT, but others did have some issues, but not enough to stop RT.

Good luck

Ray

User
Posted 03 Jul 2014 at 18:51
Thank you everyone

I had a phone call today to ask me to the planning appointment (I think it is called) tomorrow - so hopefully I will get dietary advice etc

Are there any questions I should remember to ask?

User
Posted 04 Jul 2014 at 08:24
Hi, OH having radiotherapy at the moment,no problems so far. It is useful to take shorts for quick access. No need to change diet unless advised. Try to drink water ,min 2 litres, daily. Other than this ,stay positive,look on this as a chapter of your life which will give you your life back. Best wishes.
User
Posted 04 Jul 2014 at 09:18
Forgot to say I let him off the ironing while hes having treatment.LOL. He gave the radiotherapists a laugh when asked if he was gardening later and saying he cut the grass. Then confessed we have artificial turf.!
User
Posted 04 Jul 2014 at 09:40

I've not long finished my course of RT.

My RT department put PCa patients on a mild laxative as a matter of course, this is to ensure an empty lower bowel at treatment time.

General consensus around the waiting room was most guys didn't bother as they were regular anyway.

 

During RT

My bladder was sensitive and the muscle went into a slight spasm causing issues in passing water. Fixed with a pill. Quite usual.

The laxative brought with it it's own joys, but it wasn't too bad, just loose motions.

Tiredness hit around a third of the way through, I started a garden project to keep me motivated and pre-occupied - which worked.

 

Post RT

bladder is still playing up, frequent weeing but getting better by the week. Still on tablets, standard practice seems to be around six months but I will discuss this at my next oncology meeting.

Suffered the 'wet fart' issues including a full mucus payload. Not a major issue but can be inconvenient if out. Not had an issue for a while now.

Tiredness has lifted.

 

So, to sum up - not quite plain sailing but not exactly life changing.

 

Note - I didn't change my diet at all. I had a weekly 'how you doing' meeting plus the RT team ask how you are each session, so any issues can be discussed as soon as you need to highlight them.

 

Major plus side, you get to meet fellow sufferers and have a good laugh with them in the waiting room and also with the RT staff, great camaraderie. I was quite deflated when I stopped going as I missed the social side!

Chin up and enjoy the ride I guess.

 

HTH 

 

Kevin

Edited by member 04 Jul 2014 at 09:44  | Reason: Not specified

 
Forum Jump  
©2022 Prostate Cancer UK